Funnel Cloud, Mountrail
- When
- June 21, 11:30 AM CST to 11:32 AM CST
- Where
- Mountrail County, 6.22 mi S of White Earth
- Reported by
- Public
- Coordinates
- 48.290, -102.770
Showers developed ahead of surface low pressure that was moving through northeast Montana. Multiple funnel clouds occurred over McKenzie and Mountrail counties with some of the showers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Showers developed ahead of surface low pressure that was moving through northeast Montana. Multiple funnel clouds occurred over McKenzie and Mountrail counties with some of the showers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 9:17 AM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1017 AM CDT Fri Jun 21 2019 .UPDATE... Issued at 1015 AM CDT Fri Jun 21 2019 For this update, tweaked my precipitation chances to better reflect the current radar trends and latest high resolution guidance. Other than that, just blended in the latest observations to the going forecast. Thinking remains the same at this time regarding severe thunderstorm potential across the James River Valley later this afternoon. UPDATE Issued at 632 AM CDT Fri Jun 21 2019 Outside of observed trends through 11 UTC, the overall forecast for the remainder of this morning and through the afternoon remains relatively unchanged from the previous update. && .SHORT TERM...(Today and tonight) Issued at 354 AM CDT Fri Jun 21 2019 Thunderstorm potential today highlights the short term forecast. Rain showers and thunderstorms will slowly increase in coverage, but still be scattered in nature, this morning in low level warm air advection and moisture transport along and ahead of the occluded front arching back to the surface low across northeast Montana. Activity this morning will be most sustained across the northwest closer to the upper level low. By late this afternoon and early this evening, the occluded front will arch from far northwest North Dakota through the James River Valley. Drier air will overtake areas to the west of the front with an ending potential for convection. SPC does have the James River Valley in a slight risk for severe thunderstorms late this afternoon and early this evening. Surface heating will not be tremendous given cloud cover, however, surface dewpoints in the lower 60s supports around 1500 j/kg of MLCAPE across the James River Valley. Deep layer shear of 25-35 kts oriented largely perpendicular to the front supports some discrete elements, as do the 00-06 UTC CAMs. However, it will be a bit messy given ongoing rain showers and thunderstorms from the morning. HREF UH tracks are not long, and also maxing out below 150 m2/s2. Thus the threat ceiling and longevity will be somewhat limited, likely around large hail to half dollar size, and damaging winds around 60 mph. Given low LCLs and likely organized discrete cells, cannot rule out a tornado, however, the risk is somewhat small. Locally heavy rain is expected given long and narrow CAPE profiles, and PWATs near 1.50 inches. A marginal risk for severe thunderstorms does extend back through the northwest and north central today, however, instability is lower and UH signals rather weak. That said, cannot rule out some funnel clouds especially across the northwest given the presence of the deep upper level low. .LONG TERM...(Saturday through Thursday) Issued at 354 AM CDT Fri Jun 21 2019 Increasing temperatures, humidity, and severe thunderstorm potential mid to late next week highlights the extended forecast. The 00 UTC GEFS 850mb T, CAPE, and 2m temperature plumes highlight well increasing temperatures, humidity and severe potential mid to late next week with a transition to southwest flow aloft. This is also well reflected in CIPS analog temperature anomalies and severe report analogs for the pattern. Have begun to highlight the potential in general terms in the HWO as this signal has been fairly consistent in the medium range guidance. Otherwise, a windy Saturday is expected for most of western and central North Dakota south of the departing upper level low from the short term. The best precipitation potential will be across the northwest and far north central, with a dry slot for most of the remainder of western and central North Dakota. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 632 AM CDT Fri Jun 21 2019 MVFR stratus, with a few pockets of IFR, will expand across western and central North Dakota this morning. Scattered rain showers and thunderstorms will also expand across the area this morning. Numerous rain showers and scattered thunderstorms will continue this afternoon across northwest and north central North Dakota through the James River Valley. A few of these storms could be strong to severe, especially across the James River Valley possibly impacting KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...PA LONG TERM...PA AVIATION...PA
Hazardous Weather Outlook National Weather Service Bismarck ND 1015 AM CDT Fri Jun 21 2019 NDZ001>005-009>013-017>022-031>035-040>046-221515- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons- 1015 AM CDT Fri Jun 21 2019 /915 AM MDT Fri Jun 21 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Numerous rain showers and scattered thunderstorms are expected today. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across western and north central North Dakota on Saturday, most of western and central North Dakota on Sunday, and across the north on Monday. Severe weather is not expected at this time. Looking ahead, the chance of thunderstorms returns late next week. This period will have to be monitored for severe potential with increasing temperatures and humidity expected across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ023-025-036-037-047-048-050-051-221515- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 1015 AM CDT Fri Jun 21 2019 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight Numerous rain showers and thunderstorms are forecast today. Some of these storms could be strong to severe in the late afternoon and early evening along and east of Highway 3. Large hail to half dollar size, damaging winds near 60 mph, locally heavy rain, and a tornado are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across western and north central North Dakota on Saturday, most of western and central North Dakota on Sunday, and across the north on Monday. Severe weather is not expected at this time. Looking ahead, the chance of thunderstorms returns late next week. This period will have to be monitored for severe potential with increasing temperatures and humidity expected across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early this evening. ZH
The Minot AFB radar (KMBX), 141 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
2 funnel cloud. Local standard time, as filed.
Several brief funnel clouds were observed in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821104, 821106.